Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Flagstaff, AZ

July 13, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 13, 2018, 2:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 2:09 PM MST (21:09 UTC)
Expired
Jul 13, 2018, 4:53 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:40 PM MSTFLASH FLOOD1 Nw Mayer, AZEAST CENTRAL AVE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 151 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS55 KFGZ 132109
FFWFGZ
AZC025-140015-
/O.NEW.KFGZ.FF.W.0005.180713T2109Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
209 PM MST FRI JUL 13 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 515 PM MST

* At 208 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over northern portions of the Goodwin fire scar and 
  into Mayer. Around three-quarters of an inch of rain has fallen 
  across northeastern portions of the scar in the last 30 minutes. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayer and Spring Valley. 

This includes the following streams and drainages...Turkey Creek... 
Antelope Creek...Little Wolf Creek...Cedar Creek...Grapevine 
Creek...Hackberry Creek and Big Bug Creek.

This includes State Route 69 between mile markers 265 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3445 11227 3444 11222 3434 11214 3433 11216
      3435 11218 3436 11229 3438 11237 3444 11237
      3446 11231

$$
1 follow-up statement
832 
WGUS75 KFGZ 132353
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
453 PM MST FRI JUL 13 2018

AZC025-140000-
/O.CAN.KFGZ.FF.W.0005.000000T0000Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
453 PM MST FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY IS CANCELLED...

Emergency management reported an earlier closure of Central Avenue 
in Mayer due to flooding. Big Bug Creek has begun to recede and 
flooding is no longer expected to post a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3445 11227 3444 11222 3434 11214 3433 11216
      3435 11218 3436 11229 3438 11237 3444 11237
      3446 11231

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:08 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 13, 10:08 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1008 AM MST Fri Jul 13 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through early next week, with daily rounds of showers and
thunderstorms. The main threat with storms from today through the
weekend will be heavy rainfall and localized flooding.

&&

.UPDATE...Plentiful moisture remains in place over northern
Arizona at this time. In addition, mostly clear skies are allowing
for heating to develop some fairly robust cumulus over higher
elevation areas. Hi-res convection allowing models indicate
scattered to numerous storms over primarily the higher terrain
late this morning into this afternoon, with fairly good agreement
on a complex moving out of New Mexico this evening and bringing
rain to portions of the Little Colorado River valley and the
eastern Mogollon Rim. Slow storm motions could lead to some high
rainfall amounts and localized flash flooding. The forecast has
been updated to lean even more toward these trends, but the
inherited forecast already had them fairly well covered.

&&

.PREV DISCUSSION /458 AM MST/...Deep monsoon moisture continues
over all of northern Arizona with precipitable water observed at
1.14" at Bellemont Thursday afternoon which is around 140% of
normal. Surface dewpoints were in the mid 50s to low 60s. At 4 AM,
patches of mid level clouds can be seen on satellite, but overall
cloud cover is less than what we saw Thursday morning at this
time. Model forecast soundings are indicating more instability by
late this morning and through the afternoon and this looks
reasonable since we should get more sfc heating. Expect scattered
showers and thunderstorms to develop over the higher terrain
areas by 10 or 11 AM with slow storm motion toward the west or
southwest at only 5 mph or so. The weak steering flow suggests
that storms won't make it too far off the high terrain with less
coverage expected across the lower elevations. With the slow
movement and high atmospheric moisture content, locally heavy rain
and flash flooding will be the main threat today although some
mainly small hail will also accompany some storms. Most areas will
see decreasing storm activity by mid evening but models suggest a
second wave of showers and storms could move into eastern Arizona
late in the evening so we kept higher rain chances there
overnight.

Saturday through Monday - deep moisture continues over the area
with daily rounds of showers and thunderstorms and a threat of
localized flash flooding. Steering flow (toward the SW) picks up a
bit especially Sunday and Monday so lower elevation areas south
of the Mogollon Rim stand a better chance to see storms.

Tuesday through Thursday - the ridge is forecast to gradually
reposition to near the four corners by Thursday, resulting in
easterly flow becoming southeasterly. Moisture remains plentiful
along and south of the Mogollon Rim (though not quite as high as
this weekend), with a hint of some drying over far northern
Arizona. Expect a near average monsoon pattern with daily rounds
of scattered showers and thunderstorms.

&&

.AVIATION...For the 18Z package...Expect mostly VFR conditions and
light winds across northern Arizona except in showers and
thunderstorms. Scattered SHRA/TSRA will generally start over the
higher terrain around 17Z and then spread or develop over the lower
terrain by the afternoon, lasting into the evening. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain over northern
Arizona for the next several days. Expect scattered to numerous
showers and thunderstorms through the forecast period, especially
during the daylight hours. Winds will generally be light, though
gusty winds will develop near storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT/JJ
AVIATION...KD
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 13, 11:52 AM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1152 AM MST FRI JUL 13 2018

AZZ011-131930-
Chuska Mountains and Defiance Plateau-
1152 AM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH OF WINDOW ROCK NEAR ROUTE
12 UNTIL 1230 PM MST...

At 1149 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Oak Springs Valley, or 7 miles southwest of Window
Rock. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Springs Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10933 3565 10924 3563 10904 3543 10905
TIME...MOT...LOC 1849Z 009DEG 2KT 3558 10915
Special weather statement, Jul 13, 11:55 AM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1155 AM MST FRI JUL 13 2018

AZZ015-131945-
Western Mogollon Rim-
1155 AM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1245 PM
MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Fort Valley, or 9 miles northwest of Flagstaff. This storm was
nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Valley and Arizona Snowbowl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 11178 3534 11160 3524 11162 3526 11181
TIME...MOT...LOC 1854Z 011DEG 1KT 3531 11172

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:52 AM MSTSpecial Weather StatementFGZApache38 min
Jul 13, 11:55 AM MSTSpecial Weather StatementFGZ50 min
Jul 13, 1:36 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 13, 2:34 PM MSTSpecial Weather StatementFGZYavapai41 min
Jul 13, 4:18 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.